Alert archive / Indiana / Gale Warnings in 2013

Gale Warning 20, NWS Northern Indiana

November 24, 2013

NWS Northern Indiana issued this gale warning at Nov 24, 2013, 11:56 PM EST. It took effect at Nov 25, 2013, 5:00 AM EST. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2013, 11:56 PM EST (04:56 UTC)
In effect from
Nov 25, 2013, 5:00 AM EST
Expired
Nov 25, 2013, 5:12 AM EST
In force
12 min
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WHUS73 KIWX 250456
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1156 PM EST SUN NOV 24 2013

LMZ043-046-251300-
/O.CON.KIWX.SC.Y.0082.000000T0000Z-131125T1000Z/
/O.UPG.KIWX.GL.A.0013.131125T1000Z-131126T0300Z/
/O.NEW.KIWX.GL.W.0020.131125T1000Z-131125T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1156 PM EST SUN NOV 24 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 4 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 5 AM TO 4 PM EST MONDAY.
THE GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT UNTIL 5 AM EST MONDAY. 

* WINDS: SOUTHWEST 20 TO 25 KNOTS WITH GUSTS TO 30 KNOTS OVERNIGHT
  AND GUSTS TO 35 KNOT GALES MONDAY. 

* WAVES: 3 TO 6 FEET BUILDING TO 5 TO 9 FEET MONDAY...THEN
  GRADUALLY SUBSIDING MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
981 
WHUS73 KIWX 251012
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST MON NOV 25 2013

LMZ043-046-251815-
/O.CAN.KIWX.GL.W.0020.000000T0000Z-131125T2100Z/
/O.NEW.KIWX.SC.Y.0083.131125T1012Z-131126T1000Z/
/O.EXP.KIWX.SC.Y.0082.000000T0000Z-131125T1000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
512 AM EST MON NOV 25 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST TUESDAY.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: SOUTHWEST 20 TO 25 KNOTS WITH GUSTS TO 30 KNOTS
  TODAY...SOUTHWEST 15 TO 25 KNOTS TONIGHT. WINDS VEER WEST AROUND
  10 KNOTS EARLY TUESDAY MORNING.

* WAVES: 4 TO 9 FEET TODAY...THEN GRADUALLY SUBSIDING TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Nov 24, 7:57 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 24, 7:57 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 PM EST SUN NOV 24 2013

.SYNOPSIS...
ISSUED AT 702 PM EST SUN NOV 24 2013

A RIDGE OF HIGH PRESSURE ACROSS THE OHIO VALLEY WILL CONTINUE TO
DROP SOUTHEAST TONIGHT INTO THE MID ATLANTIC STATES. SOUTH WINDS
WILL DEVELOP ON THE BACK SIDE OF THIS HIGH PRESSURE AREA BRINGING
JUST SLIGHTLY WARMER CONDITIONS AND BREEZY CONDITIONS FOR MONDAY.
AN UPPER LEVEL DISTURBANCE WILL RACE OUT OF SOUTH CENTRAL CANADA
INTO THE GREAT LAKES REGION MONDAY...BRINGING SOME SCATTERED SNOW
SHOWERS TO THE REGION. COLDER CONDITIONS WILL OVERSPREAD THE
SOUTHERN GREAT LAKES TUESDAY AND TUESDAY NIGHT BEHIND THIS
SYSTEM...SETTING UP A POTENTIAL OF HEAVY LAKE EFFECT SNOW SHOWERS
TUESDAY NIGHT THROUGH WEDNESDAY ACROSS FAR SOUTHWEST LOWER
MICHIGAN AND PORTIONS OF NORTHWEST AND NORTH CENTRAL INDIANA.

&&

.UPDATE...
ISSUED AT 756 PM EST SUN NOV 24 2013

UPDATED FORECAST SENT THIS EVENING TO FRESHEN UP LATE
AFTERNOON/EARLY EVENING FLURRIES/LIGHT SNOW SHOWERS WHICH HAVE
DISSIPATED. OTHERWISE...LOW LEVEL HEIGHT GRADIENT TO STRENGTHEN
OVERNIGHT PARTICULARLY ACROSS NORTHWEST SECTIONS OF THE AREA.
INCREASING LOW LEVEL WAA AND UPSWING IN GRADIENT SHOULD PREVENT
TEMPS FROM DROPPING TOO FAR FROM CURRENT READINGS...AND MID TEENS
LOWS STILL APPEAR TO BE REASONABLE. BULK OF MID LEVEL WAA INDUCED
CLOUDINESS SHOULD BE CONFINED NORTH OF THE AREA WITH JUST SOME
INCREASING HIGH CLOUDS OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 305 PM EST SUN NOV 24 2013

TRANSITORY RETURN TO QUIESCENT WEATHER OVERNIGHT AND INTO TOMORROW
MORNING. SHARP MIDLEVEL HEIGHT RISES AND AVA GENERATING A HIGHLY
SUBSIDENT ENVIRONMENT WITH A BITTERLY COLD...AND VERY DRY...ARCTIC
SURFACE HIGH SETTLING OVER THE OHIO VALLEY. BACKING LOW LEVEL WINDS
ARE FINALLY BRINGING AN END TO RESIDUAL LAKE EFFECT FLURRIES AND
ASSOCIATED STRATOCU DECK IS SLOWLY ERODING NORTHEAST. EXPECT MAINLY
CLEAR SKIES OVERNIGHT...SAVE FOR SOME INCREASING CIRRUS BY EARLY
MORNING. THIS COULD LEAD TO EFFICIENT LONGWAVE RADIATIVE LOSSES
OVERNIGHT...ESPECIALLY IN AREAS WITH FRESH SNOWPACK...BUT THERMAL
TROUGH IS EXITING QUICKLY AND LOOKS TO BE A HEALTHY SSW GRADIENT
WIND SETTING UP OVERNIGHT THAT WILL LIKELY PREVENT FULL BOUNDARY
LAYER DECOUPLING. THIS WILL TEMPER THERMAL LOSSES OVERNIGHT AND
EXPECT LOWS NEAR TO SLIGHTLY ABOVE LAST NIGHT'S VALUES. SW FLOW/WAA
WILL ALSO LEAD TO A HEALTHY DIURNAL RESPONSE TOMORROW. SHOULD BE
ABLE TO MIX TO 925MB DESPITE DECENT INVERSION ALOFT PER LATEST
NAM/GFS BUFR SOUNDINGS. TEMPERATURES AT THAT LEVEL CLIMB TO AROUND
-5C BY AFTERNOON...SUPPORTING GOING FORECAST OF LOW TO MID 30S.
STRONG WINDS WILL MAKE IT FEEL MUCH COLDER THOUGH...WITH APPARENT
TEMPS STUCK IN THE UPPER TEENS TO LOWER 20S AFTER DROPPING TO NEAR
ZERO TONIGHT.

NEXT SHORTWAVE AND ASSOCIATED COLD FRONT TO IMPACT THE GREAT LAKES
LATE TOMORROW. VORT MAX IS FAIRLY IMPRESSIVE ON AFTERNOON WATER
VAPOR IMAGERY BUT THE BEST CVA WILL PASS LARGELY NORTH OF OUR AREA.
MOISTURE QUALITY ALSO REMAINS A CONCERN. MODELS CONTINUE TO INDICATE
A MODEST THETA-E RIDGE AHEAD OF THE FRONT WITH 850-700MB MIXING
RATIOS CLIMBING ABOVE 3 G/KG. THIS MAY BE ENOUGH TO GENERATE SCT-NUM
SNOW SHOWERS BY LATE TOMORROW AFTERNOON GIVEN DECENT LOW LEVEL
CONVERGENCE FROM APPROACHING TROUGH AXIS BUT SHORT TIME
WINDOW...UNFAVORABLY HIGH/SHALLOW DGZ...AND LACKLUSTER UPPER LEVEL
DYNAMICS SUGGEST ACCUMULATIONS OF MORE THAN A TENTH OR TWO WILL BE
DIFFICULT. SOUTHERN HALF OF THE CWA MAY NOT EVEN MEASURE GIVEN
FURTHER DISPLACEMENT FROM BEST FORCING ALOFT. WILL THEREFORE STICK
CLOSE TO PREVIOUS FORECAST WITH THE BEST POPS/QPF IN OUR NORTHERN
COUNTIES AND LITTLE TO NO SNOWFALL IN OUR SOUTH.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 305 PM EST SUN NOV 24 2013

ATTN THIS PD FOCUSED ON POTENTIAL SIG LK EFFECT SNOW EVENT LT TUE
THROUGH LT WED.

6-10 DAY NEG H5 ANOMALIES TO PERSIST ACRS ERN CANADA W/GENERAL NW
FLW ALOFT CONTG ACRS THE LAKES. THUS WELL BLO NORMAL TEMPS ARE XPCD
TO PERSIST THROUGH THE PD ALTHOUGH MODERATION BACK TWD NORMAL XPCD
TWD THE END OF THE PD.

PRIMARY IMPULSE OF NOTE OVR NRN AK THIS MORNING WILL FOLLOW LEAD SW
ACRS NRN SK THIS AFTN AS THEY BOTH AMPLIFY SEWD INTO THE NRN LAKES
EARLY IN THE PD. AS THIS OCCURS LEAD SW WILL DISLODGE IMPRESSIVE SRN
STREAM SW OVR THE SWRN US AND LEAD TO SOME PHASING ALOFT BY TUE
W/SECONDARY NRN STREAM SW. AS A RESULT...SHARPENING CYCLONIC FLW
ALOFT ACRS THE WRN LAKES ALG W/ANOTHER SWD SURGE OF COLD AIR AND
FVRBL MID LVL MSTR WRAPPING BACK WWD OF STG COASTAL LOW DVLPMNT ALG
THE EAST COAST SHLD YIELD A POTENT LK SNOW PLUME BY TUE NIGHT.
LL TRAJECTORIES STILL IN FLUX AND QUITE VARIED AMG 12Z GUIDANCE AND
AS YET TOO FAR OUT TO PIN DOWN W/ANY SENSE OF ACCURACY. HWVR GRIDDED
APPROXIMATION AT THIS POINT LIES WELL WITHIN SREF BASED CONSENSUS
AND BEST LEFT ALONE FOR THE MOMENT GIVEN LACK OF COMPELLING
ALTERNATIVE GUIDANCE.

REMAINDER OF THE PD XPCD TO BE DRY AND CONTD COLD FOR NOV STANDARDS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 702 PM EST SUN NOV 24 2013

SURFACE ANTICYCLONE CENTERED SOUTH OF THE AREA THIS EVENING WILL
CONTINUE TO DRIFT SOUTHEAST ALLOWING A MODEST SOUTH SOUTHWESTERLY
GRADIENT TO DEVELOP OVERNIGHT. LOW LEVEL HEIGHT GRADIENT TO
STRENGTHEN SUBSTANTIALLY HOWEVER BY 12Z AND WITH DIURNAL
MIXING...SHOULD BE ABLE TO MIX DOWN SOME SOUTHERLY GUSTS IN THE 20
TO 25 KNOT RANGE MONDAY. AN UPPER LEVEL SHORT WAVE ACROSS SOUTH
CENTRAL CANADA WILL RACE INTO THE GREAT LAKES MONDAY WITH GRADUAL
MID LEVEL MOISTENING IN ADVANCE OF THIS SYSTEM. AIRMASS HAS BEEN
SUBJECTED TO A HISTORY OF SUBSIDENCE SO FULL TOP DOWN SATURATION
EXPECTED TO TAKE SOME TIME THUS LIMITING PRECIP AMOUNTS WITH
AFOREMENTIONED SHORT WAVE. WITH LINGERING UNCERTAINTIES AS TO WHEN
SUFFICIENT LOWER/MID LEVEL MOISTENING WILL OCCUR...HAVE HELD OFF
ON SNOW INCLUSION AT THIS TIME...BUT IT IS LIKELY IN FUTURE
FORECASTS/AMENDMENTS THAT SOME MENTION WILL BE NEEDED DURING THE
MID/LATE AFTERNOON HOURS MONDAY AT KSBN. INITIAL DRY NATURE TO AIRMASS
AND MUCH OF INITIAL LIFT BEING SPENT TO SATURATE...SNOWFALL
AMOUNTS SHOULD BE QUITE LIGHT...GENERALLY LESS THAN ONE HALF OF AN
INCH.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WATCH FROM 5 AM EST MONDAY THROUGH MONDAY EVENING FOR
     LMZ043-046.

     SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR LMZ043-046.

&&

UPDATE...MARSILI
SYNOPSIS...MARSILI
SHORT TERM...AGD
LONG TERM...T
AVIATION...MARSILI

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Nov 24, 10:13 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1013 PM EST SUN NOV 24 2013

INZ003-004-012-014-MIZ077-078-260315-
LA PORTE-ST. JOSEPH IN-STARKE-MARSHALL-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...PLYMOUTH...BREMEN...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS
1013 PM EST SUN NOV 24 2013 /913 PM CST SUN NOV 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SNOW SHOWERS ARE EXPECTED MONDAY AFTERNOON...BUT
ACCUMULATIONS ARE EXPECTED TO REMAIN ONE HALF INCH OR LESS.

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY. THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ005>009-013-015>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-
005-015-016-024-025-260315-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-PULASKI-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...WINAMAC...
FRANCESVILLE...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1013 PM EST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SNOW SHOWERS ARE EXPECTED MONDAY...BUT ONLY A DUSTING OF
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-260315-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1013 PM EST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH THE
NIGHT. A FEW GUSTS TO GALE FORCE ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH LATE
MONDAY NIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED AGAIN TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 5:12 AM ESTSmall Craft AdvisoryIWX24 hr
Nov 25, 3:54 PM ESTLake Effect Snow WatchIWXFulton, Marshall, Pulaski, Starke23 hr

Nearby

Gale Warnings in Indiana, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.